COMPLICATIONS AFTER GALLBLADDER REMOVAL

Download PDF

There are many complications that can occur after gallbladder removal surgery. Some are immediate and some can happen years after surgery. I had my gallbladder removed seven years ago. Since that time, I have had to deal with many digestive problems that I never thought would be issues. My gallbladder was removed because it was not emptying; I did not have gallstones.

Directly following the surgery, I was very sore. The incisions hurt and burned. I felt nauseous and dizzy for days. I couldn’t eat much at all. Even chicken soup seemed to burn. It took about six weeks to feel better and be able to eat. Within a few weeks, I was eating fine and without pain in the gallbladder/shoulder blade area as I had before the surgery. I learned very quickly that I could not digest fats well at all. If I ate fatty foods, they would quickly, but painlessly, come out of my stomach usually with diarrhea.

For the two to three years following surgery, I ate quite normally and then digestive issues seemed to come quite regularly. I still could not eat fatty foods at all but most other foods settled. About three years ago (four years after surgery) I started to get some major symptoms of food intolerance – I would get very shaky after eating and at times, the diarrhea was profound. I had routine tests done at the doctor’s office, but they showed nothing.

As of two years ago, I sought alternative testing because I was having issues eating many foods. I would get lots of stomach pain and the diarrhea seemed never ending. I was dehydrated often and would get severe heart palpitations. I also started having stomach spasms that were very painful. I lost weight and no solutions were evident. After having food intolerance testing, blood testing, a comprehensive digestive stool analysis, and adrenal fatigue testing, I found that I was severely intolerant to gluten. I cut out gluten completely. At first, for about a year, this seemed like a miracle cure. If I did not eat gluten, my digestive issues were almost non-existent. I ate most anything gluten free and felt great.

A year ago (six years after gallbladder surgery) I got very ill while eating beans and hot dogs. I was relaxing and eating and all of a sudden, it felt as if my heart was stopping. I started breathing heavily and my stomach was having severe spasms. I had a fever and horrible burning in my stomach as well. I stopped eating immediately and went to bed. I was very ill for about a week and was having weird symptoms. At times, I would wake up in the night hot and then get very cold and start shaking. The burning in my stomach was relentless.

I went to the doctor and was told that I had an ulcer. I was given medication. Within two days, I was sicker than ever. I went back to the doctor and was told I needed different ulcer medication. I tried it and got sicker. Unfortunately, this downward spiral wouldn’t stop. It went on for three months. During this time, I was given several medications, many of which contained gluten. (I took Librax, Flagyl, Asacol, Prednisone, and others.) I got much sicker. I could not take anything that contained ibuprofen. It made me very ill and I could not feel my hands or feet. My heart would race. No matter what I tried, the stomach spasms seemed to intensify.

As I got sicker, I was put in the hospital for several days. I was completely dehydrated and too weak for them to do any testing on an outpatient basis. I had every digestive test available and nothing seemed abnormal – except that I couldn’t eat anything and my stomach was burning horribly; I was getting weaker by the day. The diarrhea had become unstoppable.

I sought more help in a nearby state and was told that I had excess bile in my system as a result of the gallbladder removal. The doctor I went to was surprised that the GI hospital I had been in didn’t think of this. I was given cholestyramine (also called Questran.) This medication is a bile salt and works as it absorbs excess bile. I started taking it immediately and within about three days felt a little better; the horrible burning was easing some. I was told that I’d have to take this daily for the rest of my life.

It is now a year later and I still battle GI issues but things are getting better. I take the bile salts when I need them, but not every day. At times, I have more bile issues and try to treat them quickly.

Because of all of these issues, I have written a book that is intended to go through the steps I did to heal my digestion. There are simple things that one can do to get better and some things take a bit longer.

If you are having issues and have had your gallbladder removed, I would suggest that you investigate bile salts. For me, they were an extremely important first piece to the puzzle to help digest foods and be able to eat again. I do not need to take them every day but find that at more stressful times, I do need to take them. The bile salts that I take come in powder form and can be easily mixed into water. They work almost immediately.  Then, there are several steps I took to begin to heal.  I now take no medications for digestion!

There are many things that will help digestion, including the ten steps above. Digestive issues are miserable! Finding the right combination and taking steps toward a healthier diet are very important.

Here is the link to purchase my book,

Shirley’s Story:  Complications Before and After Gallbladder Surgery “A Story of Healing Against the Odds”  

May your digestive health heal!

Shirley Wright, LMT, RMT

Shirley Wright, LMT, RMT

Licensed Massage Therapist and Reiki Master Trainer at Healing Center of Maine
My mission is to help people manage pain and injury, reduce stress, and promote healing.

Contact me today!
Shirley Wright, LMT, RMT

Latest posts by Shirley Wright, LMT, RMT (see all)

7 Responses to COMPLICATIONS AFTER GALLBLADDER REMOVAL

  1. Anonymous August 13, 2012 at 1:30 am #

    I had my gall bladder removed a year ago come September. Ever since then I have had infection after infection in my intestines and have been constipated I guess. I keep track of how often I have a bm and there are times even after taking laxitives that I will not have a bm for three weeks. I have talked to doctors and even gotten not just a second opinion but a third……they all say there is nothing wrong with me. O.o I beg to differ but I am not a doctor so yeah I can’t be right…..

  2. Meredith P. July 14, 2013 at 7:16 pm #

    Wow so many of your symptoms after the surgery sound similar to mine and I’m about to go for allergy/intolerance testing this month. The dehyration has been one of my main problems recently but many of the changes you’ve made are very similar to what I plan to do! Glad to see there are others out there!

  3. Stefanie Haynes July 14, 2013 at 11:04 pm #

    I would welcome constipation.

  4. Shirley Wright July 15, 2013 at 8:20 am #

    To Meredith P. – When I was dehydrated, I never thought to drink water with sea salt in it! Now, I know to do that. It’s counter-intuitive, but it works! If you go to the hospital for fluids, they give you water with salt. If you drink it, you will retain some of the water and feel a little stronger. Best of luck with the diet changes. Look for my ebook soon with more great ideas to heal gallbladder issues!

  5. Shirley Wright July 15, 2013 at 8:21 am #

    To Stephanie H. – Sounds like you need to get the bile under control. I had to use questran for awhile to do that. Your doctor can prescribe it if it’s in your best interest. This was the critical link that put me on a path to healing. Take care.

  6. Doll Barcus October 18, 2013 at 2:43 pm #

    I had my gallbladder removed five years ago never a day in mylife did I have a seizures and four hours after Removal I’m in one still to this day having them on seizure meds. Now can it be all because of the gallbladder every test showed nothing

  7. Healing Center of Maine October 18, 2013 at 6:42 pm #

    To Doll Barcus – I’m not aware of a relationship between gallbladder removal & seizures. I’d suggest you discuss with your Doctor the possibility of the seizures being a reaction to anesthesia.

Leave a Reply